Thunderstorm Wind, Hidalgo
- When
- July 27, 5:59 PM MST
- Where
- Hidalgo County, 0.94 mi WNW of Lordsburg Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.337, -108.694
A peak gust of 63 mph was reported at the Lordsburg Airport.
An upper trough was approaching the Rockies and a few storms developed ahead of it in Hidalgo county where modest moisture remained in place.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An upper trough was approaching the Rockies and a few storms developed ahead of it in Hidalgo county where modest moisture remained in place.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 27, 4:34 PM MST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 534 PM MDT Sat Jul 27 2024 ...New AVIATION... .SYNOPSIS... Issued at 210 PM MDT Sat Jul 27 2024 Shower and storm chances continue through the weekend, favoring areas across western New Mexico with localized flash flooding and gusty outflow winds as the primary threats. Mostly dry and abnormally warm conditions continue for the Rio Grande Valley and western Texas. && .DISCUSSION... Issued at 210 PM MDT Sat Jul 27 2024 Overall, no major changes in the forecast from previous forecast packages with daily afternoon/evening shower and thunderstorm chances, focusing over area along and west of the Continental Divide and the Gila region. Current water vapor satellite imagery overlayed with 500mb RAP analysis shows high pressure aloft expanding and progressing towards the east across the Desert Southwest. At the surface, highest PW values of 1.0-1.3 inches occur generally along and west of the Continental Divide, along with dew points in the upper 50s to low 60s. PW values of 0.9-1.1 inches areas east. The aforementioned high pressure will circulate drier air in the mid to upper levels from the west/northwest. This will help inhibit convective update growth across the eastern 2/3s of the forecast area. Shower and storm coverage will once again favor areas along and west of the Divide and the Gila Region, with scattered thunderstorm activity this afternoon/evening. Like previous days, the primary threats will be gusty outflow winds and localized flash flooding. Isolated coverage expected for areas along and east of the RGV. High temperatures this afternoon will top out in the upper 90s to around 100 degrees across the desert lowlands. Upper high will be overhead on Sunday will scattered mountains and isolated lowland storm chances areawide. Temperatures on Sunday will be very similar to today. Upper high and ridge axis will shift further east across central and eastern TX at the beginning of next week. The corresponding monsoonal moisture corridor will respond, slowly shifting east across NM. Fairly consistent weather pattern will setup with daily afternoon and evening shower and thunderstorm chances areawide, scattered in the mountains and isolated in the lowlands. High temperatures through the first half of the week will be in the upper 90s to low 100s across the lowlands, 100-103 for the El Paso metro. By the end of next work week and into the weekend. Model and ensemble guidance shows the upper level high reestablishing itself of the Central Rockies. Above average warmth, along with general monsoonal type storm activity can be expected. && .AVIATION... (00Z TAFS) Issued at 525 PM MDT Sat Jul 27 2024 VFR conditions are expected through period across all of the TAF sites with CIG SCT110-BKN250. There will be a couple of TS across the Borderland, which will produce outflows that may cause the winds across much of the terminals to become breezy (10 to 15 with gust up to 20 kts) especially at the KDNM and KTCS at least until 03Z. The winds should subside thereafter. Also, TS may move across the terminals (not mentioned in the TAFs). Should TS move over the terminals mainly west of the Rio Grande, they could produce +RA that could briefly reduce VSBY. Otherwise, there will be no reduction in the VSBY across the runways. && .FIRE WEATHER... Issued at 210 PM MDT Sat Jul 27 2024 Fire weather concerns remain LOW through the period. Recent monsoonal moisture surges and rainfall have helped, as ERC values below 50th percentile at most sites. Weather wise, scattered shower and storm chances remain in the forecast through weekend with the focus and better coverage for areas along and west of the Divide and Gila Region. Gusty outflow winds, lightning, and wetting rains will be the primary impacts. Temperatures through the period will continue running above the seasonal average with Min RH values each in the 25-40 percent range of the high terrain and 20-30 percent range over the lowlands. Winds will be light and generally diurnal/terrain driven in terms of direction. && .PRELIMINARY POINT TEMPS/POPS... El Paso 76 101 77 103 / 40 20 30 10 Sierra Blanca 67 92 68 95 / 20 30 30 10 Las Cruces 72 100 72 100 / 40 20 40 10 Alamogordo 69 97 71 98 / 20 20 10 10 Cloudcroft 54 74 54 76 / 20 50 20 40 Truth or Consequences 70 96 71 97 / 50 30 20 20 Silver City 63 89 64 90 / 50 70 30 60 Deming 69 98 71 98 / 40 30 40 10 Lordsburg 69 95 69 96 / 70 50 40 40 West El Paso Metro 75 98 75 100 / 40 20 40 10 Dell City 70 98 71 101 / 10 20 10 10 Fort Hancock 71 100 72 102 / 40 30 40 10 Loma Linda 67 91 69 93 / 30 30 30 10 Fabens 73 98 74 100 / 40 30 40 10 Santa Teresa 72 97 73 98 / 50 20 50 10 White Sands HQ 74 97 74 99 / 40 30 30 10 Jornada Range 70 97 71 98 / 40 30 30 10 Hatch 70 100 71 101 / 50 30 30 20 Columbus 72 97 73 98 / 50 30 50 10 Orogrande 70 96 71 98 / 20 20 20 10 Mayhill 59 85 59 87 / 20 50 10 30 Mescalero 58 86 59 87 / 20 50 10 30 Timberon 57 83 57 86 / 20 40 20 20 Winston 59 87 58 88 / 50 70 20 40 Hillsboro 67 94 68 95 / 60 50 40 30 Spaceport 67 97 68 98 / 40 30 20 20 Lake Roberts 60 88 59 90 / 50 80 40 60 Hurley 65 92 64 93 / 50 60 30 40 Cliff 64 98 64 100 / 40 60 30 50 Mule Creek 65 91 66 92 / 50 60 30 50 Faywood 66 92 66 93 / 40 50 40 40 Animas 69 95 69 95 / 70 60 50 50 Hachita 67 95 69 95 / 80 40 50 30 Antelope Wells 67 92 68 93 / 60 60 60 50 Cloverdale 64 87 64 87 / 50 70 60 60 && .EPZ WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && FORECASTER...36-Texeira
Special Weather Statement
National Weather Service El Paso TX
141 PM MDT Sat Jul 27 2024
NMZ408-409-426-272015-
Eastern Black Range Foothills NM-
Southern Gila Region Highlands/Black Range NM-Sierra County Lakes NM-
141 PM MDT Sat Jul 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GRANT AND WEST
CENTRAL SIERRA COUNTIES THROUGH 215 PM MDT...
At 141 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hermosa, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Emory Pass, Kingston, Hermosa, Ladder Ranch, Portions of the Aldo
Leopold Wilderness, and Iron Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3305 10793 3319 10774 3303 10750 3284 10777
TIME...MOT...LOC 1941Z 320DEG 11KT 3306 10777
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KSSpecial Weather Statement
National Weather Service El Paso TX
356 PM MDT Sat Jul 27 2024
NMZ407-272230-
Southwest Desert/Mimbres Basin NM-
356 PM MDT Sat Jul 27 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LUNA COUNTY THROUGH 430
PM MDT...
At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Deming, moving southeast at 5 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Deming, Sunshine, and Spring Canyon State Park.
This includes Interstate 10 in New Mexico between mile markers 70 and
81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3221 10802 3233 10785 3215 10761 3198 10786
TIME...MOT...LOC 2155Z 317DEG 6KT 3223 10788
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KSSpecial Weather Statement
National Weather Service El Paso TX
429 PM MDT Sat Jul 27 2024
NMZ401-426-272300-
Upper Gila River Valley NM-
Southern Gila Region Highlands/Black Range NM-
429 PM MDT Sat Jul 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GRANT COUNTY
THROUGH 500 PM MDT...
At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Gila Hot Springs, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gila Hot Springs, Copperas Vista, and Portions of the Gila
Wilderness.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3320 10817 3313 10809 3299 10841 3320 10848
TIME...MOT...LOC 2227Z 336DEG 13KT 3319 10832
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KSSpecial Weather Statement
National Weather Service El Paso TX
433 PM MDT Sat Jul 27 2024
NMZ401-404-426-272300-
Upper Gila River Valley NM-
Southwest Desert/Lower Gila River Valley NM-
Southern Gila Region Highlands/Black Range NM-
433 PM MDT Sat Jul 27 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GRANT AND NORTHERN
HIDALGO COUNTIES THROUGH 500 PM MDT...
At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Redrock, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Redrock, Oak Grove, and Gila Middle Box.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3275 10883 3285 10864 3268 10845 3252 10873
TIME...MOT...LOC 2233Z 329DEG 13KT 3274 10868
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KSSpecial Weather Statement
National Weather Service El Paso TX
554 PM MDT Sat Jul 27 2024
NMZ404-280030-
Southwest Desert/Lower Gila River Valley NM-
554 PM MDT Sat Jul 27 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GRANT AND NORTH CENTRAL
HIDALGO COUNTIES THROUGH 630 PM MDT...
At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Lordsburg, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lordsburg, Shakespeare, and Pyramid Mountains.
This includes Interstate 10 in New Mexico between mile markers 20 and
35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3240 10877 3247 10856 3230 10838 3218 10874
TIME...MOT...LOC 2353Z 336DEG 13KT 3237 10863
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KSSpecial Weather Statement
National Weather Service El Paso TX
636 PM MDT Sat Jul 27 2024
NMZ405-280100-
Lowlands of the Bootheel NM-
636 PM MDT Sat Jul 27 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HIDALGO COUNTY
THROUGH 700 PM MDT...
At 636 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Alamo Hueco, moving south at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hachita Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3168 10845 3171 10830 3155 10820 3152 10821
3147 10847
TIME...MOT...LOC 0036Z 349DEG 14KT 3163 10836
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KSThe Tucson radar (KEMX), 189 km away, was scanning. The volume nearest the first event began at 00:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
A peak gust of 63 mph was reported at the Lordsburg Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202028.